Millions of Americans start out their day swallowing their necessary medications. We place our trust in healthcare providers for their expertise, in our pharmacists for their experience and the drug companies for their research. Many medications are required for living, staving off symptoms or curing disease yet how many of you experience the laundry list of side effects as reported by that particular drug company.
Perhaps you have fatigue, diarrhea, constipation, rash, nausea, or weight gain. Maybe you endure the muscle pains, hair loss, indigestion, headache, dry mouth, sweating, or tremor. Even worse, some experience side effects not even listed but directly linked.
It is the job of the US Food and Drug Administration (FDA) to review each and every medication initially put on the market, and then monitors it over the progressive months and years. They do this with the help of Adverse Event Reporting System (AERS) which is an online site anyone can review and submit information to.
Based on this information, the FDA creates a to-watch list and for 2010, 27 medications have landed there. The FDA is very clear that the list is to evaluate potential concerns and is not a guaranteed removal from the market nor does it want healthcare providers to stop prescribing or consumers to stop taking these medications (unless, of course, you are experiencing the side effects).
For a full view of the list, you can visit www.medscape.com/viewarticle/717321, or visit the website for the FDA at www.fda.gov. I want to point out a few that I see many patients using on a regular basis.
Gabapentin (neurontin), a pain medication, is under FDA review for drug reaction with eosinophilia and systemic symptoms which includes high fever, rash and inflammation of one or more organs that can be severe.
Oseltamivir phosphate (Tamiflu) which has been commonly prescribed for the flu (including swine flu) is under FDA review for hypothermia.
Simvastatin (Zocor) and Diltiazem (Cardizem) which are cardiovascular drugs are under review for possible improper labeling about myopathy.